Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Mar 4, 2020, 2:12 PM MST for 4 counties in North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2020, 2:12 PM MST (21:12 UTC)
- Expired
- Mar 4, 2020, 3:00 PM MST
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Grant County, ND, Hettinger County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 2:30 PM MST | TSTM WND GST 81 | 3 N Bentley, ND | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WUUS53 KBIS 042112
SVRBIS
NDC037-041-059-089-042200-
/O.NEW.KBIS.SV.W.0001.200304T2112Z-200304T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
312 PM CST Wed Mar 4 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Hettinger County in southwestern North Dakota...
Morton County in south central North Dakota...
Southeastern Stark County in southwestern North Dakota...
Grant County in south central North Dakota...
* Until 400 PM CST/300 PM MST/.
* At 311 PM CST/211 PM MST/, severe thunderstorms were located along
a line extending from 4 miles southwest of Hebron to 5 miles
southeast of Regent, moving east at 75 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Hebron around 215 PM MST.
Glen Ullin around 225 PM MST.
New Leipzig around 230 PM MST.
New Salem and Almont around 235 PM MST.
Fish Creek Dam around 245 PM MST.
Other locations impacted by these severe thunderstorms include Heil,
St. Gertrude, Raleigh, Sweet Briar Lake, Crown Butte Lake, Burt,
Leith, Lark, Bentley and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4614 10200 4621 10200 4621 10250 4628 10250
4628 10258 4698 10208 4698 10094 4695 10090
4614 10126 4613 10130 4611 10130 4607 10135
4606 10143
TIME...MOT...LOC 2111Z 280DEG 65KT 4686 10211 4635 10251
HAIL...<.75IN
WIND...70MPH
$$
MJONES2 follow-up statements
359
WWUS53 KBIS 042132
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
332 PM CST Wed Mar 4 2020
NDC037-041-059-089-042200-
/O.CON.KBIS.SV.W.0001.000000T0000Z-200304T2200Z/
Hettinger ND-Morton ND-Stark ND-Grant ND-
332 PM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CST/300 PM MST/ FOR EASTERN HETTINGER...MORTON...SOUTHEASTERN STARK
AND GRANT COUNTIES...
At 331 PM CST/231 PM MST/, severe thunderstorms were located along a
line extending from 7 miles east of Glen Ullin to near New Leipzig,
moving east at 75 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
New Salem and Almont around 240 PM MST.
Fish Creek Dam around 250 PM MST.
Mandan around 400 PM CST.
Other locations impacted by these severe thunderstorms include Heil,
St. Gertrude, Raleigh, Sweet Briar Lake, Crown Butte Lake, Burt,
Leith, Lark, Bentley and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4614 10200 4621 10200 4629 10229 4663 10219
4698 10208 4698 10094 4695 10090 4614 10126
4613 10130 4611 10130 4607 10135 4606 10143
TIME...MOT...LOC 2131Z 274DEG 65KT 4680 10167 4634 10200
HAIL...<.75IN
WIND...70MPH
$$
MJONES664
WWUS53 KBIS 042156
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
356 PM CST Wed Mar 4 2020
NDC037-041-059-089-042204-
/O.EXP.KBIS.SV.W.0001.000000T0000Z-200304T2200Z/
Hettinger ND-Morton ND-Stark ND-Grant ND-
356 PM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HETTINGER...MORTON...
SOUTHEASTERN STARK AND GRANT COUNTIES WILL EXPIRE AT 400 PM CST/300
PM MST/...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However,
strong and gusty winds are still possible with this line of showers.
Wind gusts of 50 to 55 mph are likely until 6 PM CST across south
central North Dakota.
LAT...LON 4614 10200 4621 10200 4629 10229 4663 10219
4698 10208 4698 10094 4695 10090 4614 10126
4613 10130 4611 10130 4607 10135 4606 10143
TIME...MOT...LOC 2154Z 280DEG 65KT 4673 10114 4628 10147
$$
MJONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:05 PM MST, 7 minutes earlier.
Area forecast discussion, Mar 4, 2:05 PM MST, 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 305 PM CST Wed Mar 4 2020 .SHORT TERM...(This evening through Thursday) Issued at 245 PM CST Wed Mar 4 2020 A cold front will sweep across the state this evening and tonight, bringing strong winds, showers and isolated thunderstorms. Windy conditions will last through the day on Thursday with the strongest winds expected across the James River Valley. A Wind Advisory has been issued for western ND this afternoon/evening as mixing westerly winds, steep lapse rates and pressure rises move in. Soundings suggest there will be anywhere from 35 to 50 knots of wind available at the top of the mixed layer to mix down to the surface Thursday morning and afternoon across portions of central North Dakota with even stronger pressure rises expected. Therefore, another Wind Advisory was issued for portions of central ND and the southern James River Valley beginning tomorrow morning and continuing through the day. Highs will be cooler on Thursday behind the front, mainly in the low 30s to low 40s. Regarding precipitation potential this afternoon and evening...scattered convective showers will continue to develop in the warm air advection regime as well as along the approaching cold front. Short-term models have been consistent in once again placing weak instability across most of the west and portions of the central, with values of 0-1 km ML MUCAPE ranging from 100 to 700 J/kg by 21z. Isolated thunderstorms are forecast through the afternoon and early evening hours. Breezy winds may become enhanced under any of the strongest cores with inverted V sounding profiles in place across much of the west. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM CST Wed Mar 4 2020 Showers and winds will gradually diminish Thursday evening and night as the upper wave moves east and out of the region. Strong upper level ridging will nudge in and dominate the pattern Thursday night through Saturday with mainly dry weather. Very mild temperatures are expected Friday and Saturday with widespread highs in the 50s and even some 60s across the southwest. Eastern portions of the forecast area (generally east of the highway 83 corridor) will see highs in the upper 30s and 40s where abundant snowpack is still in place. Another cold front sweeps through Saturday night and Sunday, leading to cooler temperatures and the return of various light rain and/or snow chances to the forecast Sunday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1111 AM CST Wed Mar 4 2020 Westerly winds will be on the increase through the day. Gusty winds will be likely with gusts up to 40 mph possible. A cold front will sweep across the state tonight through Thursday, shifting winds to the northwest and spreading the higher gusts further east. Widely scattered showers will develop across the west this afternoon, moving into portions of the central and east by the evening. These showers may be accompanied by an isolated lightning strike or two and will diminish tonight. MVFR CIGS are expected to move in behind the cold front tomorrow morning. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CST /6 PM MST/ this evening for NDZ001- 002-009-010-017-018-031>033-040-041-043-044. Wind Advisory from 6 AM to 4 PM CST Thursday for NDZ022-023-025- 035>037-046>048-050-051. && SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous weather outlook, Mar 4, 1:30 PM MST, 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 230 PM CST Wed Mar 4 2020 NDZ003>005-011>013-019>021-034-042-045-052030- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Morton-Grant-Sioux- 230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017-018-031>033-040-041-043-044-052030- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Advisory has been issued. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-025-035>037-046>048-050-051-052030- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- 230 PM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory has been issued for tomorrow. See weather.gov/bis for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 4, 1:39 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
139 PM MST Wed Mar 4 2020
NDZ033-040-041-042115-
Hettinger ND-Stark ND-Slope ND-
139 PM MST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HETTINGER...
NORTHEASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES UNTIL 215 PM
MST...
At 139 PM MST, a strong thunderstorm was located 7 miles north of
Amidon, moving east at 60 mph.
Wind gusts to 55 mph will be possible with this storm.
Locations impacted include...
Amidon, New England and Havelock.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4648 10333 4663 10333 4663 10323 4667 10323
4665 10270 4648 10261 4635 10273
TIME...MOT...LOC 2039Z 280DEG 53KT 4658 10327
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 12:48 PM MST | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Divide, Dunn and 7 more | 5 hr |
| Mar 4, 1:24 PM MST | Wind Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more | 22 hr |
| Mar 4, 1:39 PM MST | Special Weather Statement | BIS | Slope | 36 min |
| Mar 4, 2:44 PM MST | Special Weather Statement | BIS | Burleigh, Emmons, Sioux | 31 min |
| Mar 4, 3:17 PM MST | Special Weather Statement | BIS | Emmons | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.